Antibiotic links to life-threatening diarrhea

Tagged:  

About 20-30% of all people given antibiotics experience recurring bouts of diarrhea. The condition, called clostridium colitis, can be deadly if left untreated.

The condition occurs because of the imbalance of good and bad bacteria that develops in the colon. The so-called "bad" bacteria, C. difficile, can colonize in the intestinal tract when other bacteria are destroyed by antibiotics, and can cause recurrent diarrhea.

Conventional therapies with existing medications have not consistently produced effective responses from patients who complain that the diarrhea keeps coming back despite drug therapies. Some 5-30% of patients will continue to have this condition.

SOURCE: "Recurrent Bouts of Diarrhea Following Antibiotic Use Studied at Mayo Clinic Scottsdale," Mayo Clinic Scottsdale News, July 5, 2001.

Share this with your friends